Drought, Gilmer
- When
- September 24, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Gilmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.
Initially the D2 Severe Drought conditions were only over portion of the south Atlanta metropolitan area, but it quickly expanded to include a large portion of north Georgia. Drought conditions worsened through the end of the month, with D3 Extreme Drought developing over just a few short weeks. The percentage of the NWS Atlanta forecast area in D2 Severe Drought or higher jumped from just 2.2 percent on September 10 to 33.9 percent by the 30th.
Rainfall for the month of September ranged from 0.01 to 1.5 inches, with pockets of up to 3 inches. These amounts were 0 to 50 percent of normal. A large area south of the I-20 corridor and along and east of the I-75 corridor received only 0.01 to 0.50 inches, or 0 to 25 percent of normal.
The dry and hot conditions continued into October, exacerbating the drought conditions further.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 23, 6:47 PM EST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Peachtree City GA
747 PM EDT Mon Sep 23 2019
.UPDATE...
The short term forecast remains in good shape, with only minor
adjustments made based on the latest observations. Any slight
chance of precipitation associated with the southward moving
frontal boundary is still expected to remain confined to far
north Georgia through the overnight hours. Updated for the 00Z
Aviation Discussion.
King
&&
.PREV DISCUSSION... /Issued 307 PM EDT Mon Sep 23 2019/
SHORT TERM /Today through Wednesday/...
Weak surface boundary...reluctant to call it a cold front...is
dropping south through GA now and will continue south tonight
into the AM. Not expecting much in the way of precip chances
outside of a rogue shower with the lower atms fairly dry. Some
lower clouds expected across the region overnight into the early
AM will scatter out during the day tomorrow. Weak surface ridge
builds in and slides east during the day Tuesday keeping winds out
of the west or northwest. Dewpoints will remain in the 50s during
the day across the northern half of the region and low 60s across
the southern zones and will make for relatively pleasant evenings
and mornings despite the unseasonably warm afternoon
temperatures. Will be approaching record temps in the extended
period H5 ridging builds in across the region.
30
LONG TERM /Wednesday Night through Sunday/...
Little change made to fcst period as regime still looks to remain
dry and ridge dominated. The GFS does have a bit more moisture at
play with some broad upper wave energy along the TN Valley for
Thurs/Fri but have opted on recent trends to keep pops out of
northern CWA and mainly just some increased cloud coverage. H5 ridge
still looks to amplify back across the region by the weekend and
overall could see some record highs reached Thursday through
Sunday.
Baker
CLIMATE...
Records for 09-23
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 102 1931 64 1947 72 1931 43 1918
1925 1913
KATL 94 1931 61 1995 75 1931 45 1982
KCSG 100 1925 65 1929 74 1980 45 1983
1926
KMCN 98 1970 61 1897 74 1980 46 1999
1925
Records for 09-24
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 103 1931 59 1995 72 1940 30 1928
1931
1925
KATL 93 1980 56 1995 73 1980 45 1990
1931
KCSG 100 1921 61 1995 74 2009 47 1982
1975
KMCN 96 1993 59 1995 73 1980 44 1967
1961 1930
1931
Records for 09-25
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 96 1931 59 1989 70 2018 42 1928
1980
1931
KATL 93 2010 57 1989 74 2018 45 1887
KCSG 101 1931 60 1989 74 1988 48 1990
1928
KMCN 96 1993 59 1989 73 2018 45 1990
1961 1988
1980
Records for 09-26
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 96 1925 59 1924 71 1904 45 2001
1950
KATL 90 1986 59 1940 72 2018 43 2001
1911
KCSG 99 1921 65 1974 74 1931 48 2001
KMCN 96 2018 65 1974 72 2018 46 1964
1970 1940 2005
1976
Records for 09-27
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 94 1954 62 1949 70 1999 44 1940
1933 1996
1976
KATL 93 1954 62 1937 73 1911 44 1940
1879
KCSG 97 1904 65 1948 75 1998 48 1975
1956
KMCN 94 1986 65 1937 73 2005 45 1899
1970 1998
1958 1939
Records for 09-28
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 95 1911 52 1957 72 1999 42 1947
KATL 93 1986 55 1957 74 1911 42 1967
KCSG 98 1904 64 1957 75 1998 48 1985
1942
KMCN 96 1986 60 1957 74 1999 45 1985
1906
Records for 09-29
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 95 1933 55 1957 72 1904 42 1967
KATL 92 1941 56 1957 72 1904 39 1967
1904
KCSG 100 1904 61 1957 75 1925 42 1967
KMCN 95 1941 59 1957 73 1936 41 1967
1915
Records for 09-30
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 96 1933 60 1957 72 1904 36 1967
1911
KATL 91 1941 56 1920 74 1904 36 1967
1890 1884
KCSG 100 1904 63 1957 74 1944 38 1967
KMCN 95 1954 61 1957 72 1954 35 1967
1904 1953
1915
&&
.AVIATION...
00Z Update...
Primarily VFR conditions are expected across all TAF sites
through the period. As a weak frontal boundary sinks southward
into the forecast area, there is a possibility of some low-end VFR
conditions developing across the metro sites in the early morning
hours on Tuesday. As a result, BKN ceilings at 040 with SCT 025
underneath have been included in the metro TAFs from 10-14Z before
scattering out. Winds through the period will be NW at 3-5 kts
during the overnight and morning hours before increasing to 5-8
kts after 16Z Tuesday and through the remainder of the afternoon.
//ATL Confidence...00Z Update...
Medium confidence on overnight ceilings.
High confidence on all other elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 90 64 90 / 5 5 5 0
Atlanta 72 89 66 91 / 5 5 5 0
Blairsville 63 81 56 84 / 10 5 5 0
Cartersville 69 88 58 92 / 10 5 5 0
Columbus 71 92 68 96 / 5 5 5 10
Gainesville 70 88 64 90 / 5 5 5 0
Macon 67 92 67 95 / 0 10 5 5
Rome 69 87 58 92 / 10 5 0 0
Peachtree City 69 89 62 93 / 5 5 0 0
Vidalia 67 94 71 96 / 0 10 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...King
LONG TERM....Baker
AVIATION...KingHazardous Weather Outlook National Weather Service Peachtree City GA 1028 PM EDT Mon Sep 23 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250230- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 1028 PM EDT Mon Sep 23 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
34 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857710, 857711, 857712, 857713, 857714, 857715, 857716, 857717, 857718, 857719, 857720, 857721, 857722, 857723, 857724, 857727, 857728, 857729, 857730, 857731, 857732, 857733, 857734, 857735, 857736, 857737, 857738, 857739, 857740, 857741, 857742, 857743, 857744, 857745.